Alert archive / Illinois / Flash Flood Warnings in 2008

Flash Flood Warning 5, NWS Paducah, KY

March 31, 2008Saline County, Williamson County, Illinois

NWS Paducah, KY issued this flash flood warning at Mar 31, 2008, 8:19 PM CDT for Saline County, Williamson County, Illinois. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2008, 8:19 PM CDT (01:19 UTC)
Expired
Mar 31, 2008, 10:15 PM CDT
In force
116 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Saline County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 78 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2008-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2008-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
301 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 010121
FFWPAH
ILC165-199-010315-
/O.NEW.KPAH.FF.W.0005.080401T0119Z-080401T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
819 PM CDT MON MAR 31 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SALINE COUNTY IN SOUTHERN ILLINOIS
  WILLIAMSON COUNTY IN SOUTHERN ILLINOIS

* UNTIL 1015 PM CDT.

* AT 817 PM CDT...SIX TO EIGHT INCHES OF WATER WAS REPORTED OVER A 
ROADWAY NORTH OF MARION IN JOHNSTON CITY. RADAR INDICATES TORRENTIAL 
RAIN WILL CONTINUE TO OCCUR OVER THE WARNED AREA THROUGH AT LEAST 
930 PM. RAINFALL WILL BE AROUND AN INCH IN THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PITTSBURG...JOHNSTON CITY...HERRIN...GALATIA...ENERGY...ELDORADO...
  CRAINVILLE...CARTERVILLE AND CAMBRIA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3762 8838 3761 8915 3767 8916 3785 8913
      3787 8889 3787 8872 3788 8870 3791 8838
TIME...MOT...LOC 0119Z 180DEG 0KT 3775 8882

$$

YORK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 31, 2:55 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Mar 31, 2:55 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
255 PM CDT MON MAR 31 2008

.DISCUSSION...
HEAVY RAINFALL POTENTIAL IS THE PRIMARY CONCERN THIS WEEK. THE FIRST
OF TWO HEAVY RAINFALL EVENTS WILL OCCUR TONIGHT. SOUTHERLY 850 MB
JET /AROUND 60 KNOTS/ OVER THE OZARKS WILL SHIFT EASTWARD ACROSS THE
LOWER OHIO VALLEY BY 06Z. WHILE THIS JET WILL PROVIDE TREMENDOUS LOW
LEVEL SHEAR...THE COMPLEX OF STRONG TO SEVERE STORMS OVER WESTERN
MISSOURI WILL OUTRUN THE STRONGEST INSTABILITY THIS EVENING. RISK OF
DAMAGING WINDS AND ISOLATED TORNADOES WILL CONTINUE EAST ACROSS
MISSOURI AND ILLINOIS THIS EVENING...THEN SLOWLY DIMINISH AS THE
STORMS PROGRESS EASTWARD OVERNIGHT. OUTSIDE OF THE STORMS...GRADIENT
WINDS WILL INCREASE THIS EVENING UNDER THE LOW LEVEL JET. GUSTS OF
30 TO 40 MPH ARE LIKELY FOR A TIME.

THE COLD FRONT WILL CROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS
AROUND 06Z...THEN EXIT WESTERN KENTUCKY 12Z TO 15Z TUESDAY. SOME
REDUCTION IN RAINFALL RATES AND STORM INTENSITY WILL OCCUR BY THEN.
IN THE MEANTIME...FLASH FLOOD POTENTIAL WILL EXIST. GREATEST
POTENTIAL FOR FLASH FLOODING WILL BE OVER SE MISSOURI AND SOUTHERN
ILLINOIS...WHERE THE HEAVIEST RAIN OCCURRED OVER THE WEEKEND. USED
HPC QPF GUIDANCE FOR THE FORECAST TONIGHT. THIS GENERALLY SHOWS AN
INCH TO 1.5 INCHES ALONG AND NORTHWEST OF THE OHIO RIVER TONIGHT.
LOCALLY HIGHER AMOUNTS WILL OCCUR GIVEN THE CONVECTIVE NATURE OF THE
RAINFALL.

A MAINLY DRY FORECAST CONTINUES FOR TUESDAY THROUGH WEDNESDAY. ANY
LINGERING RAIN OVER WESTERN KY AND SOUTHWEST IN WILL END BY 18Z
TUESDAY. HIGH PRESSURE WILL PASS NORTH OF THE REGION...BRINGING COOL
NORTHEAST FLOW. OVERNIGHT LOWS WILL BE NEAR FROST/FREEZE THRESHOLDS
TUESDAY NIGHT.

ANOTHER POTENTIALLY MORE SIGNIFICANT HEAVY RAINFALL AND SEVERE
WEATHER EVENT WILL OCCUR THURSDAY AND THURSDAY NIGHT. GFS HAS BEEN
CONSISTENT...AND GENERALLY AGREES WITH HPC GUIDANCE. A VERY MOIST
SUBTROPICAL 500 MB SHORTWAVE WILL TRACK EAST NORTHEAST ACROSS THE
SOUTHERN PLAINS...REACHING THE MID MISSISSIPPI VALLEY FRIDAY.
SURFACE LOW PRESSURE WILL TRACK NORTHEAST FROM THE SOUTHERN
PLAINS...FOLLOWING A FRONTAL BOUNDARY THAT WILL BE DRAPED ACROSS THE
LOWER OHIO VALLEY. IN SOME RESPECTS...THIS SCENARIO IS NOT VERY
DIFFERENT THAN THE MARCH 18 EVENT. THE LOW WILL BE FOLLOWING ALONG A
NEARLY STATIONARY FRONTAL BOUNDARY. 12Z GFS QPF FOR THIS EVENT
RANGES FROM 4 TO 5 INCHES ACROSS THE NORTHERN TWO THIRDS OF THE
FORECAST AREA...WHILE 12Z ECMWF IS 3 TO 4 INCHES. IN ANY CASE...THE
HEAVY RAINFALL POTENTIAL BEARS VERY CLOSE WATCHING. VERY MOIST PW
VALUES FROM 1.5 TO 2 INCHES AND A STRONG LOW LEVEL JET FAVOR HEAVY
RAINFALL. SINCE THE EVENT IS STILL 4 TO 5 DAYS AWAY...MODELS ARE
LIKELY TO CHANGE IN THE DETAILS OF THE QPF. OFFICIAL FORECAST WILL
RAISE POPS INTO THE CATEGORICAL RANGE...RAISE QPF TO AROUND 2 INCHES
FOR THE EVENT...AND MENTION HEAVY RAINFALL.

A DRYING OUT PERIOD IS EXPECTED NEXT WEEKEND. MODELS HAVE BEEN
CONSISTENT REGARDING A SECONDARY SHORTWAVE ROTATING EAST OR
SOUTHEAST BEHIND THE LEAD SHORTWAVE. HOWEVER...SURFACE HIGH PRESSURE
WILL MITIGATE MOST OF THE PRECIP POTENTIAL WITH THIS SYSTEM. MODELS
VARY GREATLY WITH RESPECT TO THE TRACK OF THIS WEAK SHORTWAVE. BASED
ON ALL OF THIS...FORECAST WILL BE KEPT DRY BEYOND FRIDAY NIGHT.

&&

.AVIATION...
WARM SECTOR SHOWERS WERE BUBBLING IN THE HEAT OF THE AFTERNOON AND
WILL CONTINUE TO BE A THREAT...ESP TO CGI...THRU 00Z. OTHERWISE
WIDESPREAD MVFR CIGS WL VARY TO OCNL VFR BUT DIURNAL HEATING WL KEEP
MVFR CIGS THE RULE. LOWER CIGS/VSBYS ARE FORECAST THIS EVENING BY
03Z WEST AND TRANSLATING THRU 09Z EAST AS FROPA/HEAVY CONVECTION
OCCURS. STRONG/GUSTY SLYS WL PREVAIL TIL FROPA...W/GUSTY W-NWLYS
TOWARD THE END OF THE PERIOD. ANTICIPATE LINGERING MVFR CIGS THRU
THE LAST 6 HR PLANNING PERIOD WITH LOW PROB OF A LINGERING -SHRA
MAINLY CGI/PAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     FOR BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...FLASH FLOOD WATCH FROM MONDAY EVENING THROUGH TUESDAY MORNING
     FOR GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

PUBLIC...MY
AVIATION...DH
Hazardous weather outlook, Mar 31, 6:36 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
636 PM CDT MON MAR 31 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011245-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
636 PM CDT MON MAR 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A TORNADO WATCH IS IN EFFECT FOR MOST OF SOUTHEAST MISSOURI UNTIL
1 AM. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT FOR
SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI. DAMAGING WINDS WILL BE
THE PRIMARY THREAT. HOWEVER...AN ISOLATED TORNADO OR TWO WILL BE
POSSIBLE AS WELL.

WIDESPREAD HEAVY RAINFALL WILL OCCUR THROUGHOUT THE AREA TONIGHT.
RAINFALL AMOUNTS WILL AVERAGE FROM 1 TO 2 INCHES. THIS RAINFALL
WILL OCCUR IN JUST A FEW HOURS...WHICH MAY LEAD TO FLOODING
PROBLEMS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA
TONIGHT.

IN ADDITION...FLOODING WILL CONTINUE ON MANY AREA RIVERS. PLEASE
REFER TO THE LATEST FLOOD STATEMENTS FOR STAGE AND FORECAST
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST AGAIN THURSDAY THROUGH FRIDAY. SOME
SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND THURSDAY NIGHT.
IN ADDITION...HEAVY RAINFALL WILL BE A MAJOR CONCERN. SIGNIFICANT
FLOODING PROBLEMS MAY ARISE LATER THIS WEEK.

FLOODING WILL CONTINUE ON MANY AREA RIVERS THROUGH THE WEEK. THE
ADDITIONAL HEAVY RAINS MAY LEAD TO PROLONGED FLOODING OR A SECONDARY
RISE IN RIVER LEVELS. REFER TO THE LATEST FLOOD STATEMENTS AND
WARNINGS FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION HAS BEEN REQUESTED TONIGHT IN THE
TORNADO WATCH AREA. SPOTTERS THROUGHOUT THE REGION ARE REQUESTED
TO OBSERVE FOR FLOODING TONIGHT.

MY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:35 PM CDTFlash Flood WarningPAHJackson, Perry115 min
Apr 1, 1:44 PM CDTFlash Flood WatchPAHAlexander, Edwards, Franklin, Gallatin, Hamilton, Hardin and 13 more63 hr

Nearby

Flash Flood Warnings in Illinois, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.